Mar. 6, 2002 DALLAS (March 4, 2002) -– Heart disease patients who discontinued using cholesterol-lowering drugs while they were hospitalized for chest pain had triple the risk of death or heart attack as people who kept taking their medicine, say researchers in today’s rapid access publication of Circulation: Journal of the American Heart Association.
“The message to physicians is: Don’t stop statins,” says Christian W. Hamm, M.D., one of the study authors. “Withdrawal of statin therapy shortly after the onset of symptoms completely eliminated the protective effect of statins in coronary heart disease patients hospitalized with severe chest pain.”
Hamm is director of cardiology at the Kerckhoff Heart Center in Bad Nauheim, Germany, and professor of medicine and cardiology at the University of Hamburg.
The researchers examined the medical records of 1,616 patients who had previously participated in an international clinical trial called PRISM – Platelet Receptor Inhibition in Ischemic Syndrome Management study. The study compared the effectiveness of two blood-thinning drugs – tirofiban versus heparin – in coronary heart disease patients hospitalized with accelerating heart pain.
When admitted to the hospital, 465 patients had been taking a statin drug for six months. Statin therapy was continued in 379 patients and discontinued in 86. After the 30-day point, researchers examined the rates of death and nonfatal heart attacks. Patients who were kept on their medication had half (.49 times) the risk of death or a nonfatal heart attack of people who had never taken a statin drug. Those who were not continued on the drugs after hospitalization had 2.93 times the risk of those who continued taking statins.
“The increase in deaths and acute heart attacks was only explained by the statin withdrawal,” says Hamm.
Moreover, one week after hospitalization, compared with patients who stayed on their medication, a significantly higher number of patients who were taken off their medication had undergone a procedure to restore blood flow through their coronary arteries.
One hundred and sixty-five patients treated with a statin after being hospitalized had fewer deaths or nonfatal heart attacks than patients who had never taken statins.
Hamm says there is no specific protocol suggesting hospitalized patients discontinue statin drugs, so physicians either assumed that statins were no longer beneficial or they simply forgot to continue it. Statins are a family of drugs known as HMG-CoA reductase inhibitors. They have proven very effective at reducing the risk of death among patients with stable coronary heart disease. However, most previous statin trials excluded patients who had suffered an acute coronary syndrome (heart attack or angina) within the preceding three to six months.
The drugs appear to do more than lower cholesterol. They reduce artery inflammation, the ability of platelets to clump into blood clots, and the proliferation of smooth muscle cells in the arteries – each of which may reduce the risk of a heart attack, says Hamm.
Statins also increase the release of protective nitric oxide from the cells lining the inner walls of heart arteries. Animal research indicated that suddenly withdrawing statins causes a rebound phenomenon. Rather than simply returning to normal, the level of nitric oxide released by cells drops below normal.
“We tried to show that the withdrawal of statins in humans results in a rebound phenomenon and has an adverse impact on patients with acute coronary syndromes,” says Hamm. “A placebo controlled, prospective study appears unethical to test this hypothesis. That is why we preformed this retrospective analysis.”
Three drugs accounted for 94.5 percent of the statins prescribed for the patients: simvastatin, marketed as Zocor (50 percent), lovastatin, known as Mevacor (24.1 percent), and pravastatin, sold as Pravachol (20.4 percent).
“All the statins appeared to provide a similar protective effect when patients were pretreated for at least six months prior to hospitalization,” says Hamm.
“There was no evidence that the discontinuation of the statins was related to the risk profile of the patients,” says Hamm. “Risk factors, including baseline cholesterol levels and troponin T levels at the beginning of the study were similar in patients who remained on statins and those who stopped taking statins after admission.”
Troponin T is a protein released by heart cells damaged because they do not get enough oxygen. Evaluating the protein in the blood of someone with accelerating chest pain provides a good indication of whether the patient is likely to suffer a heart attack in the near future.
Co-authors are Christopher Heeschen, M.D.; Ulrich Laufs, M.D.; Steven Snapinn, Ph.D.; Michael Böhm, M.D.; and Harvey D. White, M.D.
Other social bookmarking and sharing tools:
The above story is reprinted from materials provided by American Heart Association.
Note: Materials may be edited for content and length. For further information, please contact the source cited above.
Note: If no author is given, the source is cited instead.